Ohio, 2014Damaging Winds in Ohio, July 27, 2014
July 27, 2014 · NWS CLE · 12 events in 7 counties and zones
An area of low pressure moved across Lake Erie on July 27th dragging a cold front across northern Ohio. Showers and thunderstorms developed in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved across Lake Erie on July 27th dragging a cold front across northern Ohio. Showers and thunderstorms developed in advance of the front. A few of the stronger storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 2:15 PM EST, 2 hours earlier.
Area forecast discussion, Jul 27, 2:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT SUN JUL 27 2014
.SYNOPSIS...
A LOW NEAR DETROIT WILL MOVE INTO NEW ENGLAND THROUGH MONDAY THEN
DRIFT NORTH INTO EASTERN CANADA BY THE MIDDLE OF THE WEEK. HIGH
PRESSURE OVER THE PLAINS WILL SPREAD UP THE OHIO VALLEY THURSDAY
THEN REMAIN OVER THE AREA INTO THE WEEKEND WHILE UPPER LEVEL LOW
PRESSURE IS STALLED OVER THE REGION.
&&
.NEAR TERM /UNTIL 6 AM MONDAY/...
A VIGOROUS S/W TROUGH WILL MOVE ESE ACROSS THE CWA TONIGHT. STRONG
DYNAMICS WITH THE TROUGH WILL ACT ON UNSTABLE AIR TO LIKELY PRODUCE
NUMEROUS STRONG TO SEVERE STORMS...ISOLATED TORNADOES ARE EVEN
POSSIBLE. RAIN MAY BE LOCALLY HEAVY...SO SOME LOCATIONS THAT SEE
REPEAT TSRA IN A SHORT PERIOD OF TIME COULD START TO SEE SOME
FLOODING ISSUES BUT DRY WEATHER OVER MOST OF THE PAST WEEK SHOULD
MEAN ANY FLOODING WILL BE ISOLATED. GENERAL AREA OF BIGGEST CONCERN
FOR FLOODING WILL BE THE SNOWBELT WHERE WRAP SHRA WILL BE MOST
CONCENTRATED FOR THE LATTER PART OF THE NIGHT THRU MON MORNING.
COOLER AIR MOVING IN FROM THE NW DURING THE SECOND HALF OF THE NIGHT
SHOULD START TO STABILIZE THE AIRMASS TO END THE THUNDER THREAT FROM
WEST TO EAST.
&&
.SHORT TERM /6 AM MONDAY THROUGH WEDNESDAY NIGHT/...
WRAP SHRA ARE SHOWN TO AFFECT THE SNOWBELT AREA IN THE MORNING
BECOMING LESS NUMEROUS DURING THE DAY AS THE S/W MOVES OFF TO THE
EAST TAKING THE DEEPER MOISTURE OUT OF THE AREA. A LITTLE THUNDER IS
POSSIBLE MONDAY BUT MOST PLACES SHOULD JUST SEE SHRA SO WILL
CONTINUE TO NOT MENTION TSRA. TEMPS WILL BE NOTICEABLY COOLER MON
WITH HIGHS MOSTLY FROM THE UPPER 60S TO LOWER 70S.
MARGINAL LAKE EFFECT CONDITIONS MAY ALLOW A FEW SHRA TO HANG AROUND
IN THE SNOWBELT MON NIGHT INTO TUE MORNING. LATER TUE...ANOTHER
UPPER S/W DROPS INTO THE AREA SHARPENING THE MAIN TROUGH WHILE
INDUCING A SURFACE TROUGH. THERE SHOULD BE AN OVERALL PICKUP IN SCT
SHRA LATER TUE INTO TUE NIGHT. WILL MAKE THE THREAT FOR SHRA MORE
WIDESPREAD ACROSS THE CWA AND CONTINUE THIS THRU WED AS ANOTHER OF A
SERIES OF S/W'S WILL DIVE INTO THE MAIN TROUGH TO KEEP IT OVER THE
AREA. TEMPS TUE AND WED WILL STAY BELOW NORMAL
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
HARD TO GET TOO SPECIFIC IN THE LONG TERM PORTION OF THE FORECAST.
THE TROUGH ALOFT IS PROGGED TO DEEPEN MID WEEK AND THEN LINGER. THE
GFS HAS BACKED AWAY FROM THE PREVIOUS SOLUTION OF A LONG LASTING
CLOSED LOW BUT ALL OF THE MODELS MAINTAINS AN UNSEASONABLY DEEP
TROUGH OVER THE GREAT LAKES THROUGH NEXT WEEKEND AND BEYOND. IT WILL
BE DIFFICULT TO PICK OUT A DAY WITH NO CHANCE OF SHOWERS...PERHAPS
AT NIGHT WHEN CONVECTIVE PROCESSES DIMINISH. NOT GOING TO GO WITH
ANYTHING MORE THAN A "CHANCE" OF SHOWERS AT THIS POINT GIVEN THE
LACK OF DETAILS ALTHOUGH AT SOME POINT A TROUGH OR SHORT WAVE WILL
ROTATE THROUGH AND THERE WILL LIKELY BE MORE ORGANIZED ACTIVITY.
TEMPERATURES WILL DEPEND A LOT ON THE AMOUNT OF CLOUDS AND
SHOWERS BUT THE PATTERN SHOULD BRING TEMPERATURES AT LEAST A FEW
DEGREES BELOW NORMAL AND PERHAPS AS MUCH AS 5 OR 6 DEGREES BELOW
NORMAL. DEWPOINTS WILL LIKELY BEGIN TO CREEP UP JUST A BIT SO THE
AIR MASS WILL LOOSE ITS CRISP AND COOL FEELING AND PROBABLY START TO
GET A DAMP AND COOL FEELING.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
THUNDERSTORMS WILL CONTINUE TO EXPAND THIS AFTERNOON AND LIKELY
MERGE INTO A LARGE CLUSTER OF SHOWERS AND STORMS BY EVENING ACROSS
THE EASTERN GREAT LAKES. WIND DIRECTION WILL BE TRICKY AT THE TAF
FORECAST SITES DEPENDING ON THE OUTFLOW OF NEARBY THUNDERSTORMS BUT
SHOULD EVENTUALLY BECOME NORTH TO NORTHWEST LATE TONIGHT AND MONDAY
MORNING AS A COLD FRONT DROPS ACROSS THE AREA. CEILINGS WILL BECOME
IFR AFTER THE FRONTAL PASSAGE.
OUTLOOK...NON VFR IN SHOWERS TUESDAY THROUGH FRIDAY.
&&
.MARINE...
THE COLD FRONT SHOULD SLIDE ACROSS LAKE ERIE TONIGHT ALONG WITH A
SURFACE LOW. IN THE MEAN TIME WE WILL HAVE OUTFLOW BOUNDARIES FROM
THUNDERSTORMS OVER THE WESTERN AND CENTRAL BASIN OF THE LAKE SO THE
WIND WILL BE VARIABLE AND PERHAPS GUSTY AT TIMES THIS EVENING. STILL
NOT SURE EXACTLY WHERE THE SURFACE LOW WILL TRACK...PROBABLY ACROSS
EASTERN LAKE ERIE... SO THE WIND SHIFT MAY TAKE UNTIL EARLY MONDAY
ON THE EAST END OF THE LAKE. SMALL CRAFT ADVISORIES WILL BE NEEDED
MONDAY AS THE COLD ADVECTION INCREASES BEHIND THE COLD FRONT AND IT
WILL NOT BE A GOOD DAY FOR RECREATIONAL BOATING. WATERSPOUTS ARE
ALSO POSSIBLE MONDAY...PERHAPS INTO TUESDAY... AS THE AIR ALOFT WILL
BE UNSEASONABLY COOL.
A LARGE AREA OF HIGH PRESSURE OVER THE CENTRAL PORTION OF THE
COUNTRY WILL TAKE ALL WEEK TO MOVE EAST AS THE TROUGH ALOFT DEEPENS.
THE END RESULT WILL BE A SURFACE FLOW VARYING FROM SOUTHWEST TO
NORTHWEST MUCH OF THE WEEK. EACH TROUGH OF LOW PRESSURE THAT CROSSES
THE LAKE CAN RESULT IN A PERIOD OF HIGHER WINDS AND WAVES.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jul 27, 4:02 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
502 AM EDT SUN JUL 27 2014
LEZ061-142>149-162>169-OHZ003-006>011-017>023-027>033-036>038-047-
281100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
502 AM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS TODAY AND THIS EVENING HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL. A TORNADO IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OHZ012>014-089-PAZ001>003-281100-
LAKE-GEAUGA-ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
502 AM EDT SUN JUL 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS TODAY AND THIS EVENING HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL. A TORNADO IS POSSIBLE.
TONIGHT HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH MAY BE NEEDED IF
CONFIDENCE IN THE HEAVY RAINFALL THREAT INCREASES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
OUDEMAN
Thunderstorm Wind, Geauga
- When
- July 27, 4:15 PM EST
- Where
- Geauga County, Welshfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -81.150
A thunderstorm downburst downed several trees and utility poles along State Route 700 near Welshfield.
Thunderstorm Wind, Cuyahoga
- When
- July 27, 7:20 PM EST
- Where
- Cuyahoga County, Lakewood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.480, -81.800
Thunderstorm winds toppled a large tree on Brown Avenue in Lakewood. Scattered power outages were reported in the city.
Thunderstorm Wind, Cuyahoga
- When
- July 27, 7:27 PM EST
- Where
- Cuyahoga County, Lyndhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 41.520, -81.480
Thunderstorm winds downed a large tree.
Thunderstorm Wind, Summit
- When
- July 27, 7:52 PM EST
- Where
- Summit County, 3 mi NE of Twinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.351, -81.389
Thunderstorm winds downed a few large limbs near Reminderville.
Thunderstorm Wind, Portage
- When
- July 27, 8:00 PM EST
- Where
- Portage County, Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -81.330
Thunderstorm winds estimated to be as much as 60 mph downed several small trees and some large limbs.
Thunderstorm Wind, Trumbull
- When
- July 27, 8:10 PM EST to 8:25 PM EST
- Where
- Trumbull County, West Farmington to Orangeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.380, -80.980
A thunderstorm downburst moved across northern Trumbull County downing many tree and causing scattered power outages.
Thunderstorm Wind, Trumbull
- When
- July 27, 8:20 PM EST
- Where
- Trumbull County, 2 mi S of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.201, -80.820
Thunderstorm winds downed four trees across Weathersfield Township.
Thunderstorm Wind, Ashtabula
- When
- July 27, 8:30 PM EST
- Where
- Ashtabula County, Rome
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.600, -80.870
Thunderstorm winds downed several trees along Dodgeville Road in Rome Township.
Thunderstorm Wind, Portage
- When
- July 27, 8:35 PM EST
- Where
- Portage County, Windham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -81.050
Thunderstorm winds downed a tree across State Route 303 near Stanley Road.
Thunderstorm Wind, Trumbull
- When
- July 27, 8:46 PM EST
- Where
- Trumbull County, Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.820
Thunderstorm winds downed a large tree limb. The limb caused damage the roof of a home.
Thunderstorm Wind, Trumbull
- When
- July 27, 8:46 PM EST
- Where
- Trumbull County, 1 mi W of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -80.839
Thunderstorm winds toppled a large tree which damaged the roof of a home on Meadowbrook Drive.
Thunderstorm Wind, Lake
- When
- July 27, 9:40 PM EST
- Where
- Lake County, Concord
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 41.670, -81.220
Thunderstorm winds downed a large tree and some power lines. Scattered power outages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 27, 2014$120,000 · 2 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536542, 536854, 536856, 536551, 536545, 536871, 536863, 536529, 536875, 536533, 536874, 536867.